Alert archive / Florida / Freeze Warnings in 2018

Freeze Warning 1, NWS Melbourne, FL

January 3, 20186 counties in Florida

NWS Melbourne, FL issued this freeze warning at Jan 3, 2018, 10:21 AM EST for 6 counties in Florida. It took effect at Jan 4, 2018, 3:00 AM EST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 3, 2018, 10:21 AM EST (15:21 UTC)
In effect from
Jan 4, 2018, 3:00 AM EST
Expired
Jan 4, 2018, 9:00 AM EST
In force
6 hr
Issued by
NWS Melbourne, FL

Counties Lake County, FL, Okeechobee County, FL, Orange County, FL, Osceola County, FL, Seminole County, FL, Volusia County, FL

The radar

The Melbourne radar (KMLB), 67 km from the middle of the area, began a volume at 15:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 3.4 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2018-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 66 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2018-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
653 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

285 
WWUS72 KMLB 031521
NPWMLB

URGENT - WEATHER MESSAGE
National Weather Service Melbourne FL
1021 AM EST Wed Jan 3 2018

FLZ041-044>047-053-054-058-059-141-144-147-032330-
/O.UPG.KMLB.FZ.A.0001.180104T0600Z-180104T1400Z/
/O.NEW.KMLB.FZ.W.0001.180104T0800Z-180104T1400Z/
Inland Volusia County-Northern Lake County-Orange-Seminole-
Southern Brevard County-Osceola-Indian River-Okeechobee-St. Lucie-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
Including the cities of Debary, Deland, Deltona, Eustis, 
Mount Dora, Leesburg, Tavares, Apopka, Maitland, Orlando, 
Winter Park, Union Park, Altamonte Springs, Casselberry, Oviedo, 
Sanford, Winter Springs, Melbourne, Palm Bay, Rockledge, 
Celebration, Kissimmee, Saint Cloud, Sebastian, Vero Beach, 
Basinger, Fort Drum, Okeechobee, Port Saint Lucie, Fort Pierce, 
Daytona Beach, New Smyrna Beach, Ormond Beach, Clermont, 
Mascotte, Groveland, Cocoa, and Titusville
1021 AM EST Wed Jan 3 2018

...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM EST THURSDAY...

The National Weather Service in Melbourne has issued a Freeze
Warning, which is in effect from 3 AM to 9 AM EST Thursday. This 
replaces the previous Freeze Watch.  

* TEMPERATURE...Overnight low temperatures are expected to fall 
  into the upper 20s to lower 30s across much of east central 
  Florida. Duration of freezing temperatures will be between 4 
  to 6 hours over rural areas near and north of Interstate 4. 
  Duration of freezing temperatures elsewhere will be between 2 
  to 4 hours. Temperatures at or below freezing can kill 
  sensitive vegetation and may freeze exposed water pipes. 

* IMPACTS...Portable plants may need to be brought indoors to a 
  warmer location, or considering covering sensitive vegetation 
  as needed. Small animals should be adequately cared for, or 
  brought indoors if needed. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Also...many home fires occur during cold weather episodes. Use
extreme caution with space heaters...keeping the heater away from
all material that may be combustible...such as pillows...blankets
and curtains.

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
2 follow-up statements
032 
WWUS72 KMLB 040938
NPWMLB

URGENT - WEATHER MESSAGE
National Weather Service Melbourne FL
438 AM EST Thu Jan 4 2018

FLZ041-044>047-053-054-058-059-141-144-147-051400-
/O.NEW.KMLB.FZ.W.0002.180105T0700Z-180105T1400Z/
/O.CON.KMLB.FZ.W.0001.000000T0000Z-180104T1400Z/
Inland Volusia County-Northern Lake County-Orange-Seminole-
Southern Brevard County-Osceola-Indian River-Okeechobee-St. Lucie-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
Including the cities of Debary, Deland, Deltona, Eustis, 
Mount Dora, Leesburg, Tavares, Apopka, Maitland, Orlando, 
Winter Park, Union Park, Altamonte Springs, Casselberry, Oviedo, 
Sanford, Winter Springs, Melbourne, Palm Bay, Rockledge, 
Celebration, Kissimmee, Saint Cloud, Sebastian, Vero Beach, 
Basinger, Fort Drum, Okeechobee, Port Saint Lucie, Fort Pierce, 
Daytona Beach, New Smyrna Beach, Ormond Beach, Clermont, 
Mascotte, Groveland, Cocoa, and Titusville
438 AM EST Thu Jan 4 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EST THIS MORNING...
...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM EST FRIDAY...

The National Weather Service in Melbourne has issued a Freeze
Warning, which is in effect from 2 AM to 9 AM EST Friday. 

* TEMPERATURE...Early morning low temperatures are expected in the
  upper 20s to lower 30s across much of east central Florida.
  Similar low temperatures are expected tonight across the area. 
  Temperatures at or below freezing can kill sensitive vegetation 
  and may freeze exposed water pipes. 

* IMPACTS...Portable plants may need to be brought indoors to a 
  warmer location, or considering covering sensitive vegetation 
  as needed. Small animals should be adequately cared for, or 
  brought indoors if needed. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Also...many home fires occur during cold weather episodes. Use
extreme caution with space heaters...keeping the heater away from
all material that may be combustible...such as pillows...blankets
and curtains.

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

FLZ064-051400-
/O.NEW.KMLB.FZ.W.0002.180105T0700Z-180105T1400Z/
Martin-
Including the cities of Hobe Sound, Jensen Beach, Port Salerno, 
and Stuart
438 AM EST Thu Jan 4 2018

...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM EST FRIDAY...

The National Weather Service in Melbourne has issued a Freeze
Warning, which is in effect from 2 AM to 9 AM EST Friday. 

* TEMPERATURE...Low temperatures tonight are expected to drop into
  the lower 30s across interior portions of Martin county away
  from the immediate coast and beaches.

* IMPACTS...Portable plants may need to be brought indoors to a 
  warmer location, or considering covering sensitive vegetation 
  as needed. Small animals should be adequately cared for, or 
  brought indoors if needed. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Also...many home fires occur during cold weather episodes. Use
extreme caution with space heaters...keeping the heater away from
all material that may be combustible...such as pillows...blankets
and curtains.

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

15
350 
WWUS72 KMLB 041415
NPWMLB

URGENT - WEATHER MESSAGE
National Weather Service Melbourne FL
915 AM EST Thu Jan 4 2018

FLZ041-044-141-144-051400-
/O.CAN.KMLB.FZ.W.0002.180105T0700Z-180105T1400Z/
/O.EXP.KMLB.FZ.W.0001.000000T0000Z-180104T1400Z/
/O.NEW.KMLB.HZ.W.0001.180105T0700Z-180105T1400Z/
Inland Volusia County-Northern Lake County-Coastal Volusia County-
Southern Lake County-
Including the cities of Debary, Deland, Deltona, Eustis, 
Mount Dora, Leesburg, Tavares, Daytona Beach, New Smyrna Beach, 
Ormond Beach, Clermont, Mascotte, and Groveland
915 AM EST Thu Jan 4 2018

...HARD FREEZE WARNING NOW IN EFFECT FROM 2 AM TO 9 AM EST 
FRIDAY...
...FREEZE WARNING FOR THIS MORNING HAS EXPIRED...

The National Weather Service in Melbourne has upgraded the Freeze
Warning to a Hard Freeze Warning, which is in effect from 2 AM to
9 AM EST Friday.

* TEMPERATURE...After temperatures at or below freezing Thursday 
  morning, even lower temperatures are anticipated Friday morning.
  Overnight lows in the mid to upper 20s are expected across most
  of Lake County and away from the immediate coast in Volusia 
  County. Temperatures along the barrier islands of Volusia County
  are forecast to drop to around 30. 

* IMPACTS...Temperatures at or below freezing can kill sensitive
  vegetation and may freeze exposed water pipes. Portable plants 
  may need to be brought indoors to a warmer location, or 
  considering covering sensitive vegetation as needed. Small 
  animals should be adequately cared for, or brought indoors if 
  needed. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Many home fires occur during cold weather episodes. Use extreme 
caution with space heaters...keeping the heater away from all 
material that may be combustible...such as pillows...blankets and 
curtains.

A Hard Freeze Warning means sub-freezing temperatures are
imminent or highly likely. These conditions will kill crops and
other sensitive vegetation.

&&

$$

FLZ045>047-053-054-058-059-147-051400-
/O.EXP.KMLB.FZ.W.0001.000000T0000Z-180104T1400Z/
/O.CON.KMLB.FZ.W.0002.180105T0700Z-180105T1400Z/
Orange-Seminole-Southern Brevard County-Osceola-Indian River-
Okeechobee-St. Lucie-Northern Brevard County-
Including the cities of Apopka, Maitland, Orlando, Winter Park, 
Union Park, Altamonte Springs, Casselberry, Oviedo, Sanford, 
Winter Springs, Melbourne, Palm Bay, Rockledge, Celebration, 
Kissimmee, Saint Cloud, Sebastian, Vero Beach, Basinger, 
Fort Drum, Okeechobee, Port Saint Lucie, Fort Pierce, Cocoa, 
and Titusville
915 AM EST Thu Jan 4 2018

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM EST
FRIDAY...
...FREEZE WARNING FOR THIS MORNING HAS EXPIRED...

* TEMPERATURE...Early morning low temperatures are expected in the
  upper 20s to lower 30s across much of east central Florida. 

* IMPACTS... Temperatures at or below freezing can kill sensitive
  vegetation and may freeze exposed water pipes. Portable plants 
  may need to be brought indoors to a warmer location, or 
  considering covering sensitive vegetation as needed. Small 
  animals should be adequately cared for, or brought indoors if 
  needed. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Also...many home fires occur during cold weather episodes. Use
extreme caution with space heaters...keeping the heater away from
all material that may be combustible...such as pillows...blankets
and curtains.

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

FLZ064-051400-
/O.CON.KMLB.FZ.W.0002.180105T0700Z-180105T1400Z/
Martin-
Including the cities of Hobe Sound, Jensen Beach, Port Salerno, 
and Stuart
915 AM EST Thu Jan 4 2018

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM EST
FRIDAY...

* TEMPERATURE...Low temperatures tonight are expected to drop 
  into the lower 30s across interior portions of Martin county 
  away from the immediate coast and beaches. 

* IMPACTS...Portable plants may need to be brought indoors to a 
  warmer location, or considering covering sensitive vegetation 
  as needed. Small animals should be adequately cared for, or 
  brought indoors if needed. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Also...many home fires occur during cold weather episodes. Use
extreme caution with space heaters...keeping the heater away from
all material that may be combustible...such as pillows...blankets
and curtains.

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this freeze warning went out at Jan 3, 9:53 AM EST, 28 minutes earlier.

Area forecast discussion, Jan 3, 9:53 AM EST, 28 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
953 AM EST Wed Jan 3 2018

.DISCUSSION...

...FREEZE WARNING NOW IN EFFECT FOR TONIGHT MOST COUNTIES...
...WIND CHILL ADVISORY IN EFFECT FOR TONIGHT ALL COUNTIES...
...HAZARDOUS BEACH AND BOATING CONDITIONS CONTINUE...

TODAY/TONIGHT... Morning radar and satellite depictions reveal an
expansive and productive cloud shield across the FL Peninsula. Areas
of light to moderate rain continue to work ENE across ECFL have
combined with cool temperatures offer a dreary morning. Conditions
have been a little better from Vero Beach southward where temps are
abit warmer and precip abit more patchy. Will generally persist
current conditions through the remainder of the morning and into the
early afternoon, but local atmosphere poised to turn-off
precipitation starting during the mid-afternoon clearing west-
east. The vigorous upper trough (showing up well in water vapor
imagery) swinging through the SE CONUS will aid in the rapid
development of the anticipated maritime low offshore the FL
Atlantic coast now underway. Locally, low-level winds will become
more uniformly NW during the afternoon with ensuing cold
advection, especially aided by backside flow.

As cold air filters in, ECFL should make preparations for the
coldest air this season. Confidence is high for phase one of a mult-
morning freeze event. Consequently, the Freeze Watch has been
upgraded to a Freeze Warning beginning at 3AM. Min temps will drop
into the upper 20s and lower 30s over much of area. The current
Wind Chill Advisory still looks in good order, along with
advisories at the beaches.

Thus, focus for this package will be on afternoon PoP adjustments
and durational freeze concerns overnight. The immediate Space and
Treasure coasts (E of I-95) should stay AOA 32 degrees, along
with much of Martin County. However, some locations over the
interior may see freeze durations of 4-6 hours within rural
locations north and west of the I-4 corridor.

&&

.AVIATION...
Widespread IFR-MVFR CIGs, spotty LIFR will persist thru 17-18Z.
Expect gradual improvement in sky conds afterward, with clearing
overnight as very unseasonably cold air filters down the
peninsula. High PoP chances thru around 18Z, then decreasing
precip chances thru mid-late aftn.

&&

.MARINE...
TODAY/TONIGHT...(Modified From Previous) Rather potent,
approaching upper level system will induce surface low development
near the SFL/ECFL coast, then race this fast-moving/strengthening
system parallel to the east FL coast during the late
morning/early afternoon, then further northward along the Eastern
Seaboard tonight. The brief lull in wind speeds will quickly ramp
back up into the afternoon and tonight. The fast, developing low
pressure will manifest a pressure gradient re-tightening quickly.
A Gale Warning is in place for offshore marine legs carried thru
09Z/4AM Thu morning. SCA's continue near shore. Frequent gusts to
Gale Force will occur offshore after 15Z with occasional gusts to
Gale Force possible near shore later today/tonight. Seas will
continue 7-10 ft near shore (away from the coast) and 10-13 ft
offshore.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  55  31  51  29 /  90   0   0   0
MCO  54  32  54  32 /  70   0   0   0
MLB  61  34  54  31 /  70   0   0   0
VRB  63  35  55  33 /  60   0   0   0
LEE  49  30  51  31 /  90   0   0   0
SFB  53  31  52  30 /  90   0   0   0
ORL  53  32  53  34 /  80   0   0   0
FPR  64  35  56  35 /  60   0   0   0

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...High Surf Advisory until 4 AM EST Thursday for Coastal Volusia
     County-Indian River-Martin-Northern Brevard County-Southern
     Brevard County-St. Lucie.

     Coastal Flood Watch through late tonight for Coastal Volusia
     County-Indian River-Martin-Northern Brevard County-Southern
     Brevard County-St. Lucie.

     Wind Chill Advisory from 7 PM this evening to 10 AM EST Thursday
     for Coastal Volusia County-Indian River-Inland Volusia
     County-Martin-Northern Brevard County-Northern Lake County-
     Okeechobee-Orange-Osceola-Seminole-Southern Brevard County-
     Southern Lake County-St. Lucie.

     Freeze Warning from 3 AM to 9 AM EST Thursday for Coastal
     Volusia County-Indian River-Inland Volusia County-Northern
     Brevard County-Northern Lake County-Okeechobee-Orange-
     Osceola-Seminole-Southern Brevard County-Southern Lake
     County-St. Lucie.

AM...Small Craft Advisory until 3 PM EST Thursday for Flagler Beach
     to Volusia-Brevard County Line 0-20 nm.

     Small Craft Advisory until 4 AM EST Friday for Sebastian Inlet
     to Jupiter Inlet 0-20 nm-Volusia-Brevard County Line to
     Sebastian Inlet 0-20 nm.

     Small Craft Advisory until 10 AM EST this morning for Flagler
     Beach to Volusia-Brevard County Line 20-60 nm-Sebastian
     Inlet to Jupiter Inlet 20-60 nm-Volusia-Brevard County Line
     to Sebastian Inlet 20-60 nm.

     Small Craft Advisory from 4 AM Thursday to 4 AM EST Friday for
     Flagler Beach to Volusia-Brevard County Line 20-60 nm-
     Sebastian Inlet to Jupiter Inlet 20-60 nm-Volusia-Brevard
     County Line to Sebastian Inlet 20-60 nm.

     Gale Warning until 4 AM EST Thursday for Flagler Beach to
     Volusia-Brevard County Line 20-60 nm-Sebastian Inlet to
     Jupiter Inlet 20-60 nm-Volusia-Brevard County Line to
     Sebastian Inlet 20-60 nm.

&&

SHORT TERM...DS
LONG TERM....AC
Hazardous weather outlook, Jan 3, 5:07 AM EST, 5 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
507 AM EST Wed Jan 3 2018

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-040015-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
507 AM EST Wed Jan 3 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
A vigorous upper level system will move across the Florida
peninsula today and induce surface low pressure development off of
the southeast Florida coast. This low pressure will begin to move
northward quickly parallel to the east Florida coast and
strengthen rapidly. Conditions may become favorable for isolated
lightning storm development over the coastal waters this morning
and early afternoon, mainly over the Gulf Stream. Occasionally
lightning, gusty winds, torrential downpours, and small hail will
be the main threats as cell movement will be rapidly toward the
northeast.

.COASTAL FLOOD IMPACT...
A combination of breezy onshore winds, large breaking waves of 5 to
8 feet, and high astronomical tides will lead to additional beach
erosion around the time of high tide this morning and again this
evening. Given the prolonged nature of the event, moderate beach
erosion and some damage to dunes is possible, especially in more
vulnerable locations.

.EXCESSIVE COLD IMPACT...
Freezing temperatures are becoming increasingly likely late
overnight into early Thursday morning, especially over rural and
inland locations of east central Florida. Lowest wind chills after
midnight into early Thursday morning are expected between 24 and
29 degrees over much of the area.

.RIP CURRENT IMPACT...
The surf zone will be hazardous due to large breaking waves, but
there is also a moderate rip current risk, mainly near piers,
jetties and reefs. Venturing into the ocean is highly discouraged.

.MARINE THUNDERSTORM GUST IMPACT...
Wind gusts in excess of 35 knots may occur from quick-moving
storms over the Gulf Stream this morning and early afternoon.

.WIND AND SEA IMPACT...
Conditions for small craft will become very hazardous today.
Morning northeast winds around 20 knots will become northwest by
early this afternoon and increase to 20 to 25 knots near shore and
25 to 30 knots offshore. Frequent gusts to gale force over the
offshore waters is expected this afternoon and tonight while
occasional gusts to gale force will be possible near shore over
the same timeframe. Seas will build 7 to 10 feet near shore and 10
to 13 feet over the Gulf Stream through tonight.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
Hazardous boating conditions will continue into Thursday due to
gusty northwest winds and seas up to 13 feet offshore. Large
breaking waves will make the surf zone hazardous for beachgoers.
Wave runup to the dune line is expected into Thursday at some
beaches, especially since higher than normal astronomical tides will
be occurring. Therefore, additional minor to moderate beach erosion
is possible.

Freezing temperatures are becoming increasingly likely both Friday
and Saturday morning, especially over interior sections.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.

Sedlock

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 3, 3:48 AM ESTFreeze WatchMLBLake, Okeechobee, Orange, Osceola, Seminole, Volusia7 hr
Jan 3, 3:48 AM ESTWind Chill AdvisoryMLBLake, Okeechobee, Orange, Osceola, Seminole, Volusia30 hr
Jan 3, 4:35 AM ESTGale WarningMLB23 hr
Jan 3, 4:35 AM ESTSmall Craft AdvisoryMLB59 hr
Jan 3, 11:05 AM ESTCoastal Flood AdvisoryMLBVolusia18 hr

Nearby

Freeze Warnings in Florida, 2018Every freeze warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.